Optimal Edge-Colourings for a Class of Planar Multigraphs

Let G be a multigraph containing no minor isomorphic to or (where denotes without one of its edges). We show that the chromatic index of G is given by , where is the maximum valency of G and is defined as

(w(E(S)) being the number of edges in the subgraph induced by S). This result partially verifies a conjecture of Seymour [J. Combin. Theory (B) 31 (1981), pp. 82-94] and is actually a generalization of a result proven by Seymour [Combinatorica 10 (1990), pp. 379-392] for series-parallel graphs. It is also equivalent to the following statement: the matching polytope of a graph containing neither nor as a minor has the integer decomposition property.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Additional information

Received January 10, 1997/Revised September 13, 1999

The author is also affiliated with GERAD (École des Hautes Études Commerciales de Montréal). Her work was supported by Grant OGP 0009126 from the Natural Sciences and Engineering Research Council of Canada (NSERC).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Marcotte, O. Optimal Edge-Colourings for a Class of Planar Multigraphs. Combinatorica 21, 361–394 (2001). https://doi.org/10.1007/s004930100002

Download citation

  • AMS Subject Classification (2000) Classes:  05C15, 05C70; 90C10